Please let me share this….
This very important topic came up during an interview last week on George DeJohn’s “Train Station Fitness” talk show on the Dallas station-The Ticket-104.1 FM.
During our discussion on ADHD misdiagnosis, George mentioned a group of women in the Fort Worth Dallas area were discovered to approach their doctor claiming to have ADHD. However, instead were actually using the ADHD stimulants they were prescribed to lose weight.
All doctors trained in ADHD medicine know these drugs can cause weight loss. That’s why we follow kids and teens weights so closely during ADHD treatment. In the past three years, two of my 10 to 12-year-old patients had to stop their medications because of excessive weight loss.
While it’s true that ADHD drugs like Adderall very often cause loss of appetite and as a result, weight loss, ADHD stimulants also have many other side effects. Some of these side effects can be quite serious:
• Elevated blood pressure
• Heart palpitations (Skipped beats)
• Tachycardia (Rapid heart rate)
• Increased migraines
• Abdominal pain with vomiting
• Physical and emotional addiction to the drug.
Ironically, withdrawal from ADHD medications can be one of the things that mimic or acts just like ADHD, as amphetamine withdrawal often causes impulsivity, inattentiveness, and hyper behavior.
Obviously, using Adderall to lose weight may cause serious side effects and possibly disability and death! All ADHD medications need to be regulated by doctors who understand their use and potential side effects.
Why would an adult expose themselves to the wrong drug for the wrong reason, when other drugs exist to help a person lose weight?
What are your thoughts on this topic?